Alert archive / Oklahoma / Flash Flood Warnings in 1996
Flash Flood Warning 13, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 26, 1996, 5:00 AM CDT for Alfalfa County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 26, 1996, 5:00 AM CDT (10:00 UTC)
- Expired
- Jul 26, 1996, 8:00 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Alfalfa County, OK
The radar
The Vance AFB radar (KVNX), 25 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1584 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1678 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KOKC 261002
FFWOKC
OKC003-261300-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
500 AM CDT FRI JUL 26 1996
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 800 AM CDT FOR PEOPLE IN
THE FOLLOWING COUNTIES
IN NORTHWESTERN OKLAHOMA
NORTHERN ALFALFA
INCLUDING THE FOLLOWING LOCATIONS
AMORITA...BURLINGTON...BYRON AND DRIFTWOOD
NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT FOUR TO FIVE INCHES OF
RAIN HAS FALLEN IN THE BYRON AND AMORITA AREAS OF NORTHERN ALFALFA
COUNTY SINCE 3 AM. PERIODS OF MODERATE TO HEAVY RAIN WILL CONTINUE
THROUGH 6 AM. PEOPLE NEAR THE MEDICINE LODGE RIVER AND THE SANDY CREEK
AS WELL AS NEAR HIGHWAYS 11 AND 58 IN NORTHERN ALFALFA COUNTY SHOULD BE
ALERT FOR THE POSSIBILITY OF FLASH FLOODING.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO
NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IT IS VERY DIFFUCULT AT NIGHT TO TELL HOW MUCH WATER IS ON
ROADS. MOTORISTS SHOULD NOT DRIVE THROUGH WATER OF UNKNOWN
DEPTH.
LAT...LON 3684 9825 3689 9845 3700 9845 3700 9817
...SPEG.What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 4:55 AM CDT, 5 minutes earlier.
Area forecast discussion, Jul 26, 4:55 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OKLAHOMA CITY OK 410 AM CDT FRI JUL 26 1996 CURRENT PRECIPITATION ACROSS NORTHERN OKLAHOMA SHOULD MOVE OUT OF NORTH CENTRAL OKLAHOMA BY LATE MORNING. ANOTHER, MORE ORGANIZED, ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED TONIGHT AS A SURFACE LOW ENHANCES UPSLOPE NEAR THE LEE SLOPES IN CO WHERE STORMS WILL ONCE AGAIN FORM THIS AFTERNOON. ADDITIONALLY, THE NOSE OF A 40KT MID LEVEL JET IS FORECAST TO NOSE INTO WESTERN KS EARLY THIS EVENING PROVIDING THE SHEER FOR LARGER AND LONGER-LIVED STORMS. THESE WILL LIKELY MAKE IT INTO AT LEAST NORTHERN OKLAHOMA TONIGHT. BOTH THE NGM AND ETA INDICATED A TEMPORARY END TO THE WEAK WAVES ON THE EAST SIDE OF THE UPPER RIDGE SATURDAY AFTERNOON, SO POPS WILL BE SLIGHTLY LOWER THEN THAN THIS AFTERNOON. TEMPERATURES WILL BE MUCH AS THEY WERE THURSDAY, EXCEPT COOLER IN THE MOSTLY CLOUDY AREAS OF THE NORTH. FCSTID = 9 OKC 89 71 89 71 / 30 40 20 40 HBR 91 70 93 70 / 10 20 10 20 SPS 95 70 94 70 / 20 30 20 30 GAG 86 67 89 65 / 40 70 30 30 PNC 91 71 88 71 / 100 90 30 60 DUA 92 71 91 71 / 10 20 30 40 .OKC... OK...NONE. TX...NONE.
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 7:55 AM CDT | Flash Flood Warning | OUN | Alfalfa | 3 hr |
| Jul 26, 10:34 AM CDT | Flash Flood Warning | OUN | Alfalfa | 116 min |
| Jul 26, 1:47 PM CDT | Severe Thunderstorm Warning | OUN | Oklahoma | 43 min |
| Jul 26, 3:10 PM CDT | Severe Thunderstorm Warning | OUN | Garvin | 50 min |
| Jul 26, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie | 35 min |
| Jul 26, 3:48 PM CDT | Severe Thunderstorm Warning | OUN | Carter, Murray | 42 min |
| Jul 26, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 30 min |
| Jul 26, 4:24 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 36 min |
| Jul 26, 4:32 PM CDT | Severe Thunderstorm Warning | OUN | Pontotoc | 43 min |
| Jul 26, 4:40 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 35 min |
| Jul 26, 4:54 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 21 min |
| Jul 26, 6:30 PM CDT | Severe Thunderstorm Warning | OUN | Tillman | 45 min |
Nearby
Flash Flood Warnings in Oklahoma, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.